Indiana, 2012

Heavy Snow in Indiana, December 28 to 29, 2012

December 28 to 29, 2012 · NWS LMK · 8 events in 8 counties and zones

An upper level disturbance moved across the Lower Ohio Valley during the morning hours on December 29th. Ahead of this feature, a weak surface trough moved across Tennessee late on the 28th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An upper level disturbance moved across the Lower Ohio Valley during the morning hours on December 29th. Ahead of this feature, a weak surface trough moved across Tennessee late on the 28th. Lift associated with the left entrance region of an approaching jet aided in producing a band of heavy snow across southern Illinois into southern Indiana. Snow began during the evening hours, ending during the pre-dawn hours on the 29th. In general, 4 to 7 inches of snow fell across southern Indiana, with the heaviest snow falling along an arc extending from Dubois County through Scott County, Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 28, 8:32 PM EST, 28 minutes earlier.

Area forecast discussion, Dec 28, 8:32 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
832 PM EST FRI DEC 28 2012

.Forecast Update...
Issued at 830 PM EST Fri Dec 28 2012

IR satellite imagery lighting up over southern Illinois and west
central Indiana, with cloud tops in the -30 to -40C range. The
southern extent of these cold tops is roughly the same latitude as
the center of our CWA. These clouds are in a lift zone ahead of a
shortwave now along the central AR/MO border. A dry slot noted in
water vapor imagery is moving into far western KY and west TN at
this time. This feature is significant because it will limit the
southward extent of heavier snow overnight.

In the zone of best lift under those clouds, 88D is indicating
heavier snow returns across southern IL and western KY. These
returns will spread east northeastward tonight, bringing heavier
snows to our southern Indiana counties over the next few hours. As
the cold cloud tops, lift northeast, expect the heavier snows to as
well. Thinking now that heavier snow will start to weaken by
daybreak. After another go at QPF/Snow amount grids, still come up
totals in the 4-6 inch range for the winter storm warning area, and
0.5-4 inches in the advisory area. Those 0.5 inch totals are along
the southern edge of the advisory. Will not make a change at this
point however to that border.

Issued at 530 PM EST Fri Dec 28 2012

Getting several reports of small sleet mixing in with the rains
coming in across the south, so have sent out a quick update to add a
chance for sleet into the grids late this afternoon. This sleet
should not last long as the warm layer aloft cools down quickly this
evening. As such expect a sudden switch from all rain to all snow
along a slowly southeast moving line.  For now have the rain/snow
line along the Ohio River at 00Z, with it not making much progress
south and east by Midnight. It should pick up steam them and be
positioned across Lake Cumberland around daybreak.

Likely will be issuing another update later in the evening as the
high res models as well as ongoing obs continue to fine tune the
details on this event.

&&

.Short Term (Now through Saturday Night)...
Issued at 346 PM EST Fri Dec 28 2012

...Accumulating Snows Likely Across The Region Tonight and Early
Saturday...

As is the case here in the Ohio Valley, another tough and
interesting forecast for the short term period with a rather large
forecast bust potential.

Currently satellite and surface observations reveal generally cloudy
skies across southern Indiana and central Kentucky this afternoon.
A few peeks of sun have broken through in some spots though.
Temperatures were generally in the middle 30s across southern
Indiana and the northern half Kentucky with upper 30s and some
readings touching 40 down across the southern half of Kentucky.
While the models have struggled with surface temps, the 12Z models
did initialize well on this cycle and captured the low-level
temperature structure well from the BNA and ILN soundings this
morning.

The short range models are starting to show signs of forecast
convergence this afternoon with their solutions.  A pair of
mid-level waves (one over southern IA and another over southern OK)
are forecast to phase together to our west and induce surface
cyclogenesis across the northern Gulf coast states with a secondary
low developing across central TN/SE KY later on tonight.  Isentropic
lift and widespread ascent ahead of the mid-level waves has resulted
in a large precipitation shield developing to our west and
southwest.  This precipitation shield is expected to increase in
coverage and intensity tonight as the mid-level waves phase and an
upper level jet streak translates through the region.  As the
secondary low develops across Tennessee and SE Kentucky...strong
frontogenetical forcing and weak static stability should result in a
heavy snow band developing on the northwest side of the surface
low.  The 12Z operational models are in pretty good agreement with
this axis of heavy snow from near KCGI-KEVV-KLUK tonight.  The
latest 09Z SREF ensembles also support this as well.  This band of
heavy precipitation will push through our southern Indiana area
tonight and off to the northeast Saturday.

12Z observed soundings from KBNA and ILN reveal a pronounced warm
layer up around 900-850 hPa.  This warm layer has advected northward
this afternoon which was correctly captured by the SREF and NAM
guidance.  Talked with FTK weather and military aircraft indicated
that the warm layer had pushed through their area.  Recent ACARS
soundings out of KSDF this afternoon also reveal a 3000ft thick
layer of warm air centered around 850-800 hPa.  The main and
critical forecast issue is how far north will this low-level warm
layer will get...as it will ultimately determine precipitation type
and modulate accumulations.

Current thinking is that that it should likely make northward
progress to just north of the Ohio River this evening.
Precipitation shield to our southwest has looked impressive but not
much has reached the ground as of yet.  This is due to a pronounced
dry layer in the lowest 2000 ft of the atmosphere.  Precipitation
falling aloft will gradually help wetbulb things down this afternoon
and allow precipitation to quickly make to the surface by this
evening.  With the pronounced warm layer in place, it appears that
rain will be the primary precipitation type through much of the
evening hours across Kentucky.  Further north and in closer
proximity to the colder airmass, our southern Indiana counties
should see a mix of sleet/snow at precipitation onset, but quickly
go over to snow during the evening hours.

As the night wears on, we should see continued cooling aloft which
will allow the rain to transition over to a mix of rain/snow in
areas along and west of I-65 by late this evening.  This transition
from rain to snow will gradually work its way across the region from
west to east overnight with most locations going over to snow by
Saturday morning.  The frontogenesis to the north of the Ohio River
should yield a decent amount of snow accumulation across the
northwest portions of our CWA.  Given the current data, a swath of
3-5 inches with isolated amounts of 6+ inches is likely along and
north of the Ohio River.  A very pronounced gradient is likely to
develop somewhere along the river.  At this time, we feel that this
gradient will remain north of the river.  For that reason, the
Winter Weather Advisory has been replaced with a Winter Storm
Warning from 00-12Z Saturday.  Further south...for areas south of
the Ohio River and generally north of the WKY and BG parkways, a
winter weather advisory will remain in effect.  Snowfall
accumulations along the southern edge of the advisory will likely
average around 1-2 inches, with a general 2-4 inch swath along and
just south of the Ohio River which would include metro Louisville.
This swath will likely edge eastward down the I-64 corridor.

As mentioned earlier, this forecast is subject to change and snow
amounts may need adjustment based on how far north the warm layer
advances.  Thus, we will continue to monitor observations this
evening and adjust the forecast as required.  Temperatures this
evening are expected fall back into the lower 30s in northern
Kentucky and southern Indiana...with mid to upper 30s expected
across southern Kentucky.

For Saturday, the surface low will push on off to the northeast.  We
may see a brief decrease in precipitation during the morning hours
as a slug of slightly drier air moves in aloft and dries out the ice
crystal layer.  However, during the late morning and early afternoon
hours, lapse rates are expected to steepen quite a bit and a round
of convective snow showers are likely to develop across the region
as a bit more moisture gets pulled down from the northwest.  These
snow showers may deposit additional accumulations...especially
across the eastern half of the forecast area.  With temperatures
expected to remain near freezing all day, will continue the winter
weather advisory for much of the area through 00Z Sunday.  Drier
conditions will move back into the region for Saturday night with
temperatures falling back into the upper teens to the lower 20s.

.Long Term (Sunday through Friday)...
Issued at 252 PM EST Fri Dec 28 2012

Our latest winter weather system will be across the eastern CONUS at
the beginning of the period. Surface high pressure will be building
into the Ohio Valley through Sunday night, with shortwave ridging
aloft. This will provide dry and cold conditions. Temperatures are
expected to range from the upper 20s in the north to mid 30s in the
south for highs Sunday, with upper teens in the north to about mid
20s in the south for Sunday night lows. The temperature gradient
could be sharp, depending on the snowpack.

Surface high pressure will be shifted east over the southeastern
CONUS Monday as an upper-level wave ejects out of the Desert
Southwest. As this occurs, low to mid level confluence along a
frontal boundary will be stretched from Texas northeast to the Great
Lakes. Anticipate isentropic lift to occur across the Ohio Valley
Monday, Monday night, and into Tuesday in response to the
southwesterly flow associated with this atmospheric setting. Precip
should initially start for locations along the Ohio River during the
day Monday before spreading south a bit. Although the tail end of
the 12Z NAM has the majority of the precip Monday staying to our
north. So, this will be something to watch over the next few days.
With temperatures in the low to mid 30s, a mix of rain and snow
appears possible across the forecast area, with a better chance of
snow across our northern counties.

As the upper trough and surface low approach Monday night, better
dynamics will allow for area-wide precip. With the surface low
passing by to our south, there could be enough warm air advected
northward, particularly for our southeastern counties, to keep the
p-type as mainly rain. However, the rest of the CWA should change
over to snow. The upper trough and surface low will quickly track
east leaving some snow showers across the eastern terrain counties
in upslope flow by Tuesday evening before things go quiet overnight.
Could see another inch or so of snowfall across our northern most
counties, but with the current spread in the solutions, there
remains plenty of uncertainty. Temperatures will drop through the
afternoon Tuesday and expect overnight temps to range from the mid
teens across the north to mid 20s in the south.

The forecast area will return to dry conditions through the end of
the period as the active subtropical jet is suppressed to the south
and cold high pressure begins to overtake the Ohio Valley. There are
indications that a shortwave in northwest flow aloft will track
through the Ohio Valley Thursday night into Friday. While this
system is moisture starved, we could see a few flurries across the
area, particularly across upslope-prone locations in our east. For
now will leave the forecast dry, mainly due to the models shifting
the timing of the event. However, this seems to be a typical
northwest flow flurry/snow shower event, with just enough low-level
moisture to produce some light precip.

Temperatures will generally range from mid 20s to mid 30s for highs
Wednesday through Friday. Overnight lows will range from the middle
teens to lower 20s. Behind the Thursday night/Friday shortwave,
temperatures appear to plummet as a portion of the polar vortex
dives into the region. Upper single digits or lower teens across our
northern CWA and low 20s across the south could be possible Thursday
night, with temperatures only reaching low 20s in the north and low
30s in the south for highs Friday.

&&

.Aviation (00Z TAF Issuance)...
Issued at 640 PM EST Fri Dec 28 2012

Conditions at the TAF sites will deteriorate quickly late this
evening as a couple of weather systems merge together and bring a
good chance for low cigs and eventually snow. Expect the changeover
to happen more rapidly at KSDF. Though the lower level moisture will
come in here earlier, bringing cigs to at least the IFR/LIFR
threshold. Heavier snow is possible at KSDF after midnight as a
deformation zone ahead of the northern system moves across the
region. Have gone for 1 mile visibilities for now and will fine tune
the forecast as required later tonight. The changeover will be later
at KBWG and KLEX, though cigs should be the main issue at those
sites.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY FROM 7 AM EST /6 AM CST/ TO 7 PM EST /6
     PM CST/ SATURDAY FOR INZ076>079-083-084-089>092.

     WINTER STORM WARNING UNTIL 7 AM EST /6 AM CST/ SATURDAY FOR
     INZ076>079-083-084-089>092.

KY...WINTER WEATHER ADVISORY FROM 7 AM TO 7 PM EST SATURDAY FOR
     KYZ032.

     WINTER STORM WARNING UNTIL 7 AM EST SATURDAY FOR KYZ032.

     WINTER WEATHER ADVISORY UNTIL 7 PM EST /6 PM CST/ SATURDAY FOR
     KYZ023>031-033>043-045>049-053.

Updates..........RJS
Short Term.......MJ
Long Term........MJP
Aviation.........RJS
Hazardous weather outlook, Dec 28, 3:58 PM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
358 PM EST FRI DEC 28 2012

INZ076>079-083-084-089>092-KYZ032-300000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-TRIMBLE KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...BEDFORD
358 PM EST FRI DEC 28 2012 /258 PM CST FRI DEC 28 2012/

...WINTER STORM WARNING IN EFFECT FROM 7 PM EST /6 PM CST/ THIS
EVENING TO 7 AM EST /6 AM CST/ SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM EST /6 AM CST/ TO
7 PM EST /6 PM CST/ SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND FAR NORTH-CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

AMPLE DEEP MOISTURE AHEAD OF A SURFACE LOW AND A STRONG UPPER
LEVEL DISTURBANCE WILL SPREAD NORTHEASTWARD ACROSS THE OHIO
VALLEY. SCATTERED TO NUMEROUS RAIN SHOWERS WILL GIVE WAY TO A RAIN
AND SNOW MIX LATER THIS EVENING...AND THEN ALL SNOW AFTER MIDNIGHT
AS THE LOWER ATMOSPHERE COOLS. ACCUMULATING SNOW WILL BE MOST
LIKELY FROM MIDNIGHT THROUGH THE PRE-DAWN HOURS WITH 3 TO 6 INCHES
OF ACCUMULATIONS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AFTER A RELATIVE LULL IN WINTRY PRECIPITATION LATE SATURDAY
MORNING AND EARLY AFTERNOON...SCATTERED CONVECTIVE SNOW SHOWERS
WILL AGAIN DEVELOP BY LATE AFTERNOON AND EVENING. ADDITIONAL LIGHT
ACCUMULATIONS WILL BE POSSIBLE...ALONG WITH REDUCED VISIBILITIES
OVER SHORT DISTANCES. TRAVEL MAY CONTINUE TO BE HAZARDOUS THROUGH
THE EVENING HOURS IN SOME SPOTS.

ANOTHER STORM SYSTEM MAY SPREAD LIGHT SNOW OR A WINTRY MIX OVER
THE REGION NEXT MONDAY THROUGH TUESDAY. LIGHT ACCUMULATIONS APPEAR
POSSIBLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WHEN PRECIPITATION TRANSITIONS
TO SNOW IN YOUR AREA TONIGHT...AND SNOWFALL TOTALS WHEN THE EVENT
IS OVER.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ023>031-033>043-045>049-053-300000-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-
BULLITT KY-JEFFERSON KY-OLDHAM KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-LARUE KY-
INCLUDING THE CITIES OF...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE
358 PM EST FRI DEC 28 2012 /258 PM CST FRI DEC 28 2012/

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM EST /6 PM CST/ THIS
EVENING TO 7 PM EST /6 PM CST/ SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

AMPLE DEEP MOISTURE AHEAD OF A SURFACE LOW AND A STRONG UPPER
LEVEL DISTURBANCE WILL SPREAD NORTHEASTWARD ACROSS THE OHIO
VALLEY. SCATTERED TO NUMEROUS RAIN SHOWERS WILL GIVE WAY TO A RAIN
AND SNOW MIX LATER THIS EVENING...AND THEN ALL SNOW AFTER MIDNIGHT
AS THE LOWER ATMOSPHERE COOLS. ACCUMULATING SNOW WILL BE MOST
LIKELY FROM MIDNIGHT THROUGH THE PRE-DAWN HOURS WITH 1 TO 3 INCHES
OF ACCUMULATIONS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AFTER A RELATIVE LULL IN WINTRY PRECIPITATION LATE SATURDAY
MORNING AND EARLY AFTERNOON...SCATTERED CONVECTIVE SNOW SHOWERS
WILL AGAIN DEVELOP BY LATE AFTERNOON AND EVENING. ADDITIONAL LIGHT
ACCUMULATIONS WILL BE POSSIBLE...ALONG WITH REDUCED VISIBILITIES
OVER SHORT DISTANCES. TRAVEL MAY CONTINUE TO BE HAZARDOUS THROUGH
THE EVENING HOURS IN SOME SPOTS.

ANOTHER STORM SYSTEM MAY SPREAD LIGHT SNOW OR A WINTRY MIX OVER
THE REGION NEXT MONDAY THROUGH TUESDAY. LIGHT ACCUMULATIONS APPEAR
POSSIBLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WHEN PRECIPITATION TRANSITIONS
TO SNOW IN YOUR AREA TONIGHT...AND SNOWFALL TOTALS WHEN THE EVENT
IS OVER.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ054>057-061>067-070>078-081-082-300000-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-
HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...
COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
358 PM EST FRI DEC 28 2012 /258 PM CST FRI DEC 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

LIGHT SNOW MAY MIX WITH RAIN AT TIMES LATE TONIGHT ACROSS SOUTH
CENTRAL KENTUCKY. NO SNOW ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SNOW SHOWERS ARE EXPECTED TO DEVELOP SATURDAY AFTERNOON
AND EVENING. LIGHT SNOW ACCUMULATIONS UP TO A HALF AN INCH WILL BE
POSSIBLE IN SOME AREAS...ALONG WITH REDUCED VISIBILITIES OVER
SHORT DISTANCES.

ANOTHER STORM SYSTEM MAY SPREAD LIGHT SNOW OR A WINTRY MIX OVER
THE REGION NEXT MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

MJ/MJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Dubois

When
December 28, 9:00 PM EST to December 29, 6:00 AM EST
Where
Dubois forecast zone
Reported by
CoCoRaHS
Coordinates
38.364, -86.880 (the zone’s center; the record gives no point)

A CoCoRaHS observer measured 5.8 inches of snow in Saint Anthony. Several other reports from across the county of snowfall ranging from 4 to 6 inches were received.

Heavy Snow, Orange

When
December 28, 9:00 PM EST to December 29, 6:00 AM EST
Where
Orange forecast zone
Reported by
COOP Observer
Coordinates
38.542, -86.495 (the zone’s center; the record gives no point)

A COOP observer measured 8 inches of snow near French Lick.

Heavy Snow, Washington

When
December 28, 9:00 PM EST to December 29, 6:00 AM EST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
38.600, -86.105 (the zone’s center; the record gives no point)

Observers measured 4 inches of snow in New Pekin and Salem.

Heavy Snow, Crawford

When
December 28, 9:00 PM EST to December 29, 6:00 AM EST
Where
Crawford forecast zone
Reported by
CoCoRaHS
Coordinates
38.292, -86.452 (the zone’s center; the record gives no point)

Nearly 5 inches of snow fell near Milltown, on the border of Crawford and Harrison Counties. Another observer measured nearly 4 inches of snow in Beechwood.

Heavy Snow, Harrison

When
December 28, 9:00 PM EST to December 29, 6:00 AM EST
Where
Harrison forecast zone
Reported by
CoCoRaHS
Coordinates
38.195, -86.111 (the zone’s center; the record gives no point)

An observer measured nearly 5 inches of snow in Milltown, which borders northwestern Harrison County.

Heavy Snow, Clark

When
December 28, 9:00 PM EST to December 29, 7:00 AM EST
Where
Clark forecast zone
Reported by
Public
Coordinates
38.477, -85.707 (the zone’s center; the record gives no point)

Just under 4 inches of snow was relayed from the public near Sellersburg.

Heavy Snow, Floyd

When
December 28, 9:00 PM EST to December 29, 7:00 AM EST
Where
Floyd forecast zone
Reported by
CoCoRaHS
Coordinates
38.319, -85.907 (the zone’s center; the record gives no point)

A CoCoRaHS observer in Galena measured just under 5 inches of snow.

Heavy Snow, Scott

When
December 28, 10:00 PM EST to December 29, 7:00 AM EST
Where
Scott forecast zone
Reported by
Public
Coordinates
38.685, -85.747 (the zone’s center; the record gives no point)

Several reports of snowfall near 4 inches came from northern Scott County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418242, 418243, 418244, 418246, 418247, 418250, 418251, 418245.